Indiana, 2017Tornadoes and Flash Flood in Indiana, May 20 to 21, 2017
May 20 to 21, 2017 · NWS IND · 3 events in 3 counties and zones
Scattered thunderstorms developed over west central and north central Indiana Saturday evening along a northward-moving warm front. A couple of the storms became severe with numerous wall clouds and funnel clouds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over west central and north central Indiana Saturday evening along a northward-moving warm front. A couple of the storms became severe with numerous wall clouds and funnel clouds. One storm produced a brief tornado in the town of Forest in northeast Clinton County, causing significant damage to a fire station and a pole barn. Another storm produced a brief tornado in Boone County. The tornadic threat transitioned to a heavy rain and flash flooding threat in the Howard County area. Widespread flash flooding was reported in the Kokomo area with many roads impassible and some water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 20, 5:37 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, May 20, 5:37 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
637 PM EDT Sat May 20 2017
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 302 PM EDT Sat May 20 2017
A cold front will slide east across central Indiana overnight and
Sunday. The front will interact with a warm, moist and unstable
airmass and result in widespread thunderstorms. The storms will be
ending from west to east overnight and Sunday morning. High pressure
will usher in seasonably dry weather through Monday. Then, an upper
low pressure area will bring more showers and thunderstorms and cool
temperatures to the area through the middle of next week. Warmer
temperatures and more showers are possible next weekend as another
frontal approaches from the west.
&&
.NEAR TERM /Tonight/...
Issued at 302 PM EDT Sat May 20 2017
Main focus tonight will be on timing and coverage of thunderstorms.
Models in good agreement that an upper low will lift from Nebraska
to the northern Plains by 12z Sunday. In response, a surface low
will lift from southwestern Iowa northwestern Wisconsin. The
thunderstorm complex, that went through central Indiana earlier, has
now moved into northern Indiana. Satellite was showing breaks in the
cloud cover which should allow the southern Indiana front to move
northward and the atmosphere to de-stabilize once again ahead of a
cold front, that was sagging south from the surface low, across
western Missouri and the southern Plains. The front should be just
to the west of a Kokomo to Indianapolis to Bedford line by daybreak.
The front will interact with the very moist and unstable atmosphere
and should result in numerous thunderstorms. The thunderstorms will
be ending overnight west of the front and continue east of the
front. Pre-frontal precipitable water values will be near-record
around 1.70 inches at ILX and ILN. In addition, central Indiana will
be within the right rear entrance of a 105 plus knot jet streak over
western Wisconsin. All this suggests heavy rain is possible. In
addition, 30-40 knot 1000-500 bulk shear suggests a few strong or
severe storms are possible, mainly during the late afternoon and
early evening, when surface base CAPES should exceed 1000 j/kg.
Blend lows in the lower and mid 60s look good tonight with the
cooler temperatures in the wake of the cold front.
&&
.SHORT TERM /Sunday through Tuesday/...
Issued at 302 PM EDT Sat May 20 2017
Main challenge for the short term will be timing the showers and
thunderstorms out of the area in the wake of the cold front and also
will be on timing and coverage of the return of unsettled weather
associated with an approaching upper low.
Models are in good agreement that the showers will be ending near
and west of a Kokomo to Indianapolis to Bedford line by 12z Sunday
and over with across all of central Indiana by 18z, as the front
moves into Ohio. Skies will be decreasing Sunday afternoon with
seasonable blended highs in the lower and mid 70s looking
reasonable. It will be cool Sunday night under high pressure. Some
areas may dip to the 40s. Look for slightly below normal
temperatures Monday despite a good deal of sunshine expected.
Models then in good agreement that an upper low will rotate
southeast across the western Great Lakes by late Tuesday. This will
promote more showers by Tuesday. Although areas near and west of
Tipton and Terre haute could see an overnight storm Monday night.
For now chance pops look good for most of the forecast area, but
chances look a little better northwest. With extensive cloud cover,
below normal temperatures are a good bet.
&&
.LONG TERM (Tuesday night through Saturday)...
Issued at 150 PM EDT Sat May 20 2017
There is good confidence it will rain either Tuesday night or
Wednesday, and that Friday should be dry. Otherwise there is much
forecast uncertainty.
The American and European models disagree on the timing of
systems that would cause precipitation. The exception is they both
have Indiana covered by dry high pressure Friday. Depending on
which model ends up best, POP errors may be as high as 20 percent.
The American and European models also disagree about cool Canadian
air arriving in the Hoosier state. This makes temperature forecasts
progressively more uncertain. Errors through Wednesday night should
be 2 degrees or less. Errors late in the period could be 5 degrees.
&&
.AVIATION /Discussion for the 210000Z TAFS/...
Issued at 636 PM EDT Sat May 20 2017
Convection is starting to develop over eastern Illinois and
western Indiana in advance of an upper level vorticity lobe
pushing east across Illinois. Convective threat at the terminals
looks be rather high throughout the evening and into the late
night hours as this feature interacts with an unstable air mass
locally and a diffuse frontal zone. Brief IFR visibility
restrictions and gusty shifting winds in and near heavier cells.
Short term model guidance suggests this feature will pass off to
the east of the terminals around 210900Z, so should see convective
threat diminish by that time.
Otherwise, expecting lower ceilings 010-015 to develop towards
sunrise Sunday in the wake of upper level feature. Surface winds
150-180 degrees at 8-11 kts this evening will gradually veer
around to 200-230 degrees by sunrise Sunday.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....JK
AVIATION...JAS
Hazardous weather outlook, May 20, 3:19 PM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
419 PM EDT Sat May 20 2017
INZ021-028>031-035>049-051>057-060>065-067>072-212030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
419 PM EDT Sat May 20 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Scattered thunderstorms will occur tonight. There is a
slight risk of severe thunderstorms with damaging winds...large
hail...lightning and heavy rainfall being the main threat. An
isolated tornado is also possible.
Hazards: Damaging winds...Large Hail...Heavy Rainfall...Lightning
and an isolated tornado.
Timing: After 500 pm for thunderstorms and associated impacts
Discussion: Low pressure will track across the upper midwest towards
the western great lakes tonight sweeping a cold front across
Indiana. This will generate showers and thunderstorms across the
area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Outlook: A few thunderstorms are possible over eastern sections early
Sunday morning...all areas Tuesday and over southern sections
Wednesday afternoon. None of these are expected to be severe at this
time.
Discussion: A cold front will move east into Ohio Sunday. Another
cold front will move our way Tuesday and a closed upper low will move
our way around the middle of next week. This will be followed by an
area of high pressure which will move our way late Thursday and
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
PUMA
Tornado, Boone
- When
- May 20, 6:40 PM EST to 6:41 PM EST
- Where
- Boone County, 5.06 mi W of Thorntown to 4.98 mi W of Thorntown
- Rating
- EF1
- Path length
- 0.08 mi
- Path width
- 40 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.134, -86.696
A brief EF-1 tornado touched down west of Thorntown in Boone County. Winds estimated at 90 mph damaged a barn by removing a large section of roof and tossing it several hundred yards into a field. One of the barn's walls collapsed.
Tornado, Clinton
- When
- May 20, 7:40 PM EST to 7:46 PM EST
- Where
- Clinton County, 1.31 mi WSW of Forest to 0.35 mi NNW of Forest
- Rating
- EF1
- Path length
- 1.45 mi
- Path width
- 40 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.360, -86.351
An EF-1 tornado briefly touched down in Forest, Indiana. The approximate 95 mph tornado winds caused significant damage to a fire station and a nearby pole barn. Some roof damage also occurred to a home.
Flash Flood, Howard
- When
- May 20, 9:30 PM EST to May 21, 1:30 AM EST
- Where
- Howard County, 0.51 mi ESE of Indian Hgts to 0.65 mi ESE of Indian Hgts
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 40.428, -86.121
Due to thunderstorm heavy rainfall, a report of multiple accidents and cars stuck in flood waters came in via Kokomo 911 scanner. Multiple road were deemed impassible.
Indiana Heights in Southern Kokomo was reportedly completely flooded in some areas, especially in the area between Chippewa Lane and Tomahawk Boulevard. The flooding was reported to be to the point that it was over the sidewalks, into some of the yards water was just below the mailboxes at a lot of places.
Indiana 26 was closed down for about two hours between Park Road and Indiana 931 because of flooding.
Tow trucks were sent to an area on East Boulevard Street and the plaza near the Indiana 931 and Boulevard Street intersection, where cars needed to be pulled from high waters. There was also standing water in the Chrysler parking lot.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Alabama, May 20, 2017$23,000 · 61 kt wind · 62 events
- Tornadoes and Hail in Georgia, May 20 to 24, 2017$60,000 · EF1 · 11 events
- Flash Flooding and Damaging Winds in Alabama, May 20 to 21, 2017$100,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, May 20, 2017$44,000 · 50 kt wind · 4 events
- Damaging Wind in Florida, May 20, 2017$50,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 20, 2017$40,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 20, 2017$35,000 · 65 kt wind · 2 events
- Flash Flooding and Hail in West Virginia, May 20, 2017$16,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 20, 2017$12,000 · 1.5 in hail · 15 events
- Flash Flood and Hail in Texas, May 20 to 21, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Louisiana, May 20, 20171 in hail · 10 events
- Flash Flood and Flood in Kentucky, May 20 to 21, 2017$2,000 · 56 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703193, 703268, 704448.